Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Norman, OK

May 20, 2001Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 4:28 AM CDT for Jefferson County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 4:28 AM CDT (09:28 UTC)
Expired
May 20, 2001, 5:30 AM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 200929
SVROKC

OKC067-201030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
428 AM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 530 AM CDT

* AT 428 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF HASTINGS...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...CORNISH...GRADY...
  HASTINGS...RINGLING...RYAN...SUGDEN AND WAURIKA

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3428 9814 3413 9814 3401 9799 3398 9757
          3427 9756
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:45 AM CDT, 43 minutes earlier.

Area forecast discussion, May 20, 3:45 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT SUN MAY 20 2001

SMALL CONVECTIVE COMPLEX WILL CONTINUE MOVING EASTWARD ACROSS
CENTRAL AND SOUTHEAST OKLAHOMA THROUGH THE MORNING. WITH ABUNDANT
MOISTURE...LITTLE OR NO CAP...AND MID LEVEL TROF AXIS YET TO MOVE
THROUGH THE AREA...WILL LEAVE POPS IN ACROSS THE FORECAST
AREA...WITH THE EXCEPTION BEING THE SOUTHWEST AREAS WHERE DRYSLOT IS
EXPECTED TO PREVAIL. MAIN SEVERE THREAT APPEARS TO BE SHIFTING EAST
THIS MORNING...WITH MAIN THREAT THIS AFTERNOON EAST OF I-35.

MODELS IN GENERAL AGREEMENT WITH REGARDS TO TIMING OF STRONG COLD
FRONT TONIGHT AND MONDAY MORNING...BUT THEY DIFFER ON AMOUNT OF
COOLING AND PROBABILITY/UNCERTAINTY OF PRECIPITATION. GIVEN
AVAILABLE MOISTURE...INSTABILITY...AND LACK OF CAPPING INVERSION...
WE ARE EXPECTING BOTH CONVECTIVE ACTIVITY ALONG FRONT AND LIGHT
PRECIP BEHIND FRONT SUNDAY NIGHT INTO MONDAY.

THIS FRONT WILL ALLOW TEMPERATURES TO FALL TO NEAR RECORD LOWS
ACROSS THE AREA BY TUESDAY MORNING. AMOUNT OF COOLING WILL DEPEND
MAINLY ON EVOLUTION OF LOW LEVEL PRESSURE GRADIENT. WILL CONTINUE TO
TREND TEMPS DOWNWARD FOR THE FIRST FEW PERIODS FOLLOWING FRONTAL
PASSAGE AND GO CLOSER TO GUIDANCE NUMBERS.

FOR THE EXTENDED...NO SIG CHANGES WITH MOST TEMPERATURES AT OR BELOW
NORMALS THROUGH THE WEEK. POPS NIL.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   84  56  65  46 /  70  80  40   0
HBR   88  53  65  43 /  10  70  40   0
SPS   89  58  68  46 /  10  60  40   0
GAG   81  49  62  40 /  40  70  30   0
PNC   80  53  64  44 /  70  80  30   0
DUA   86  64  69  46 /  80  70  40  10

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:26 PM CDTFlash Flood WarningOUNStephens3 hr
May 20, 3:47 AM CDTSevere Thunderstorm WarningOUNCotton43 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningOUNPottawatomie41 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 3:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey52 min
May 20, 4:07 PM CDTTornado WarningOUNHughes38 min
May 20, 4:09 PM CDTSevere Thunderstorm WarningOUNKay51 min
May 20, 4:12 PM CDTTornado WarningOUNSeminole33 min
May 20, 4:40 PM CDTTornado WarningOUNHughes50 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher63 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian63 min
May 20, 4:50 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole40 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 20, 6:23 PM CDTSevere Thunderstorm WarningOUNPontotoc52 min
May 20, 6:34 PM CDTTornado WarningOUNPontotoc26 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningOUNSeminole51 min
May 20, 6:56 PM CDTSevere Thunderstorm WarningOUNHughes49 min
May 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.